Don't let tubing errors harm patients in your ED

Oxygen tubing is mistakenly connected to the intravenous (IV) line of a child receiving mediation via a nebulizer to treat asthma. The oxygen tubing is disconnected in seconds, but air entered the IV tubing, and the child dies instantly.

Could this incident, which actually happened in an ED, happen in your department? A recent Sentinel Event Alert on tubing misconnections from the Joint Commission on Accreditation of Healthcare Organizations warns that these dangerous errors are continuing. (To access the Alert, go to www.jcaho.org. Under "Sentinel Events," click on "Sentinel Event Alert." Under "Index of Issues," click on "Issue 36 — April 3, 2006: Tubing misconnections — a persistent and potentially deadly occurrence.")

Nine cases involving tubing misconnections, which resulted in eight deaths and one instance of permanent loss of function, have been reported to the Joint Commission's Sentinel Event Database to date.

4 steps to follow

The Joint Commission recommends the following:

  • Do not purchase nonintravenous equipment that is equipped with connectors that can physically mate with a female luer IV line connector.
  • Always trace a tube or catheter from the patient to the point of origin before connecting any new device or infusion.
  • Recheck connections and trace all patient tubes and catheters to their sources whenever patients are "handed off" to a new setting or service.
  • Route tubes and catheters having different purposes in different, standardized directions, such as IV lines routed toward the head and enteric lines toward the feet.

Always trace tubings

Here are actual cases of tubing errors that occurred in EDs in 2005, reported to MedMARx, the U.S. Pharmacopeia's national database for medication errors:

• An ED nurse intended to give nimodipine 30 mg via a nasogastric tube, but actually gave it through an endotracheal tube. "The drug was administered into the lung instead of the stomach and resulted in coughing, additional suctioning, and monitoring," says Rodney Hicks, PhD(c), ARNP, research coordinator for the Rockville, MD-based Center for the Advancement of Patient Safety.

• An ED nurse infused blood through nonblood tubing. "This presents a problem to packed red blood cells going through tubing of that size and the potential for hemolysis," says Hicks. "Hemolysis would occur because the diameter of the tubing is smaller, and some cells could rupture."

The inline filter used with blood would filter the cellular debris, but when a red blood cell ruptures, it leaks potassium in the blood stream, explains Hicks. "Too many blood cells that rupture could lead to renal failure by blocking the tubules and concurrently raising the serum potassium levels," he says. "These are two conditions that predispose patients to death."

• ED nurses infused nitroglycerin without the appropriate PVC tubing. "The product has the potential to "leech" into traditional plastic tubing. When this happens, the amount delivered to the patient is variable," says Hicks. The patient may be given a higher dose than needed, he explains.

To reduce the risk of error associated with wrong site tubing connections or wrong administration route, label all IV tubings and confirm the right tubing by tracing the tubing to its origin, says Hedy Cohen, vice president of Huntingdon Valley, PA-based Institute for Safe Medication Practices.

"Unfortunately, in the ED setting this can become difficult to do in emergency situations," says Cohen. "But until vendors manufacture tubings that have connections that will not allow for wrong-site attachments to happen, staff must recognize the potential for lethal errors to occur and adopt the practice of labeling and tracing of all tubings."

Sources

For more information on tubing misconnection errors in the ED, contact:

  • Hedy Cohen, Vice President, Institute for Safe Medication Practices, 1800 Byberry Road, Suite 810, Huntingdon Valley, PA 19006. Telephone: (215) 947-7797. E-mail: hcohen@ismp.org.
  • Rodney Hicks, PhD(c), ARNP, Research Coordinator, Center for the Advancement of Patient Safety, U.S. Pharmacopeia, 12601 Twinbrook Parkway, Rockville, MD 20852-1790. Telephone: (301) 816-8338. Fax: (301) 816-8532. E-mail: rh@usp.org.